Date: Sun, 17 Apr 1994 21:37:39 -0400 From: Victor Borras
Subject: Re: controlled drinkers? Sender: "Academic & Scholarly discussion of addiction related topics." Message-id: <01HBAJJB5G7M8WY3Q0@ymir.claremont.edu> I've been on both ends of withdrawals, heroin and methadone, every patient of methadone will always tell you the same, as I do; I can kick heroin anytime, but methadonde that is something else. In 15 yrs of heroin addiction, I've kicked 3 times, 'cold-turkey'. In 10 years on methadone I've never kicked methadone. Once I landed in jail, you have to do 72hrs. of jail time before you see the judge, called 'due' process. I was literally on the floor screaming my guts out. About 12hrs. before I was to see the judge, I demanded to be taken to the hospital, I just couldn't take it. I was cuffed, and looking like a 'chair' was glued to my back, I limped to the ambulence, since I couldn't lift my leg to climb into the back, the police grabbed me on both sides and shoved me in like a sack of potatoes, I fell flat on my face. The doctor realizing my condition and that it was severe, gave me a shot of morphine or methadone,(I had ID# and she called my Doctor). The cops were very angry. When they saw that I was ok, walking straight without pain or slouching, they cuffed me to a chair, called another unit to return me to the court building. The new transport was ok with me, when I got to the court building the cops wrote a message on my sheet. "This is the addict that cried and was give dope, don't let him go to see the judge, RETURN him to precinct jail to start new 72 hrs." I was returned to the precinct and 2 days later I was in the same condition! Never did I go through such hell in all my days, I finally saw the judge, I was able to stand and talk because, lucky for me, another inmate had some heroin, I gave him my food for the 'dope'! THE INTENSITY OF METHADONE WITHDRAWAL IS JUST TOO MUCH! I COULD NEVER DO IT, BTW ABOUT 5 YEARS AGO ONE INMATE WENT INTO CONVULSION AND UPON FALLING, HE HIT THE METAL BARS, HE DIED! ============================================================================= Eli- I objected to the idea that heroin, "did not cause any direct health problems," because of two things, those being addiction and withdrawl. However; I was under the impression that withdrawl could be fatal, which is not usually the case. If anyone is interested in learning more about this drug, I would like to recommend the following book: Heroin, Myths and Reality by: Jara A. Krivanek pub. 1988, Allen & Unwin Our discussion originally stemmed from the question: How bad is heroin withdrawl? Then it led to flames about "health problems", tobacco withdrawl, etc... Here is a section from _Heroin, Myths and Reality_ that discribes addicts and withdrawl: "The development of physical dependence depends as much on regularity of use as on the ammount actually used. In pratice, the vast majority of addicts fo not use heroin consistently on an ongoing basis. Less than half of the addicts who have been on the streets for more than a year will have used daily for that period (Johnson, 1978). They may voluntarily withdraw to reduce their tolerance, or the scene may be temporarily too much of a hassle, or they may have an important engagement such as a trial, at which an appearance of addiction would be undesirable. Or they may simply need a rest. During such times, physical dependence may virtually disappear, yet they will still think of themselves and describe themselves as addicts. In other cases, the users may never use enough drug to develop significant physical dependence. Senay (1986) estimates that between 25 per cent and 40 per cent of street addicts are not physically dependent. Nevertheless, such 'chippers' may wish to see themselves as addicts for reasons of their own, and will so describe themselves. The withdrawl syndrome we have been discussing is what is termed 'primary' or 'early' abstinance. A substantial portion of the physical symptoms of this stage seem to depend on the activity of a part of the brainstem called the locus coeruleus. Opiates depress this area and it would therefore be expected to become hyperactive during withdrawl. The locus coeruleus is an important centre in the brain's fear-alarm system, and such hyperactivity would be consistent with the marked anxiety and agitation withdrawing addicts report. Fortunately for withdrawing addicts, other drugs beside the opiates can depress this region and one of them is clonidine. Clonidine is generally used as an anti-hypertensive agent, but in 1978 Gold and his colleagues reported that it could supress or reverse the symptoms of opiate withdrawl. Subsequent work has shown that this reversal is by no means complete, but there seems no doubt that clonidine can make opiate withdrawl much more comfortable. Even if clonidine is not used, medical detoxification is usually accomplished by giving decreasing doses of a long-acting opiate like methadone. Aftr a few weeks of this, the patient is usually opiate-free without having suffered any appreciable physical discomfort. Since a percentage of the methadone marketed for medical use finds its way into the streets, many addicts also detox themselves this way without formal medical help. Still others detox 'cold turkey'--without any pharmacological help at all. They simply tell their friends they have the flu, go to bed, and suffer in relative silence. Medical supervision and assistance is certainly not essential for successful withdrawl." --pages 88 and 89 That was immediate withdrawl. The author goes on to say, "the duration of early abstinence depends on the drug's rate of elimination and in the case of heroin most major symptoms should be gone within seven to ten days." He then describes, "A protracted abstinence syndrome follows withdrawl from both heroin and methadone and... lasts at least 31 weeks after withdrawl, and perhaps longer. Blood pressure, pulse rate, body temperature and pupil diameter seem to be the main physiological variables affected. Behaviourally, the subject shows an increased propensity to sleep and there are negative changes in mood and feeling state." --Ahren
September is Erowid's Annual Public Support Drive
We need 1,225 unique donations to meet our goal!